Viewing 2 posts - 1 through 2 (of 2 total)
  • Author
    Posts
  • merrie
      Post count: 1

      My insurance changed and I had to find a new Endo. I left there with my head spinning. I have been on Methimazole for almost two years now. This doctor told me no one should be on that medication for over 1 year. He said that it was too dangerous and my white cells could plummet and I could become seriously ill. He took me off the medication, and said I have a 30 percent chance of my thyroid disease not returning. Of course, I am crossing my fingers. If not, I have to get the radiation treatment, which freaks me out. I don’t understand how two doctors in the same profession can tell me such different things. It is quite scary.

      Kimberly
      Online Facilitator
        Post count: 4290

        Hi Merrie – Unfortunately, there are many areas related to Graves’ disease where doctors have vastly differing opinions! Doctors have their own biases that they have picked up during their training, and also from their own clinical experience. This doctor might have seen *one* case of terrible side effects from ATDs, and this could be affecting his recommendations.

        The American Association of Clinical Endocrinologists and the American Thyroid Association released some guidance on treating hyperthyroidism in an attempt to bring a little more standardization to the process.

        (You can read the guidance in full in the “Treatment Options” thread in the announcements section of this forum).

        That guidance recommends a course of 12-18 months of ATDs, but actually leaves the door open for longer-term use if that is the patient’s preference (and if there are no worrisome side effects).

        Although the worst of the side effects can potentially happen at any time, they are rare — and they are much more likely to occur during the first 60-90 days of treatment *and* at higher doses.

        The ATA/AACE guidance also recommends antibody testing (TRAb) prior to withdrawing anti-thyroid drugs, as patients with high antibody levels are more likely to relapse.

        I would suggest familiarizing yourself with this guidance (it’s pretty readable; there isn’t too much medical jargon) and possibly discussing it with your doctor.

        Take care — and please keep us posted on how you are doing!

      Viewing 2 posts - 1 through 2 (of 2 total)
      • You must be logged in to reply to this topic.